Alert archive / Nebraska / Tornado Warnings in 2009

Tornado Warning 6, NWS Omaha, NE

March 23, 20094 counties in Nebraska

NWS Omaha, NE issued this tornado warning at Mar 23, 2009, 5:03 PM CDT for 4 counties in Nebraska. It was in force for 42 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2009, 5:03 PM CDT (22:03 UTC)
Expired
Mar 23, 2009, 5:45 PM CDT
In force
42 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Cass County, NE, Douglas County, NE, Sarpy County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 34 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 5:20 PM CDTHAIL 1Chalco, NEROTATING WALL CLOUD OVER 156TH AND HARRISON, NO LOWERING
Mar 23, 5:20 PM CDTHAIL 1Omaha, NE168TH HARRISON
Mar 23, 5:20 PM CDTHAIL 1.54 Ne Gretna, NE
Mar 23, 5:24 PM CDTHAIL 0.75Gretna, NE
Mar 23, 5:24 PM CDTHAIL 0.75Omaha, NE163RD RIGGS RD
Mar 23, 5:27 PM CDTHAIL 0.75Omaha, NE117TH DODGE
Mar 23, 5:30 PM CDTHAIL 1Omaha, NE156TH GROVER
Mar 23, 5:30 PM CDTHAIL 1.25Omaha, NEQUITE A BIT OF 1/2 INCH AND SMALLER HAIL WITH A FEW STONES UP TO 1.25 INCHES AROUND 150TH AND BLONDO.
Mar 23, 5:33 PM CDTHAIL 0.75Elkhorn, NE204TH DODGE
Mar 23, 5:42 PM CDTHAIL 1.75Omaha, NE144TH AND IDA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 3:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 504 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
504 m²/s²
0-3 km storm-relative helicity
539 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 232203
TOROAX
NEC025-055-153-155-232245-
/O.NEW.KOAX.TO.W.0006.090323T2203Z-090323T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
503 PM CDT MON MAR 23 2009

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  CASS COUNTY IN SOUTHEAST NEBRASKA
  DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA
  SARPY COUNTY IN EAST CENTRAL NEBRASKA
  EASTERN SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 545 PM CDT

* AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A CONFIRMED TORNADO NEAR MURDOCK...OR 20 MILES EAST OF LINCOLN.
  DOPPLER RADAR SHOWED THIS TORNADO MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SCHRAMM PARK STATE RECREATION AREA...
  SOUTH BEND...
  MAHONEY STATE PARK...
  PLATTE RIVER STATE PARK...
  OMAHA...
  CHALCO...
  MILLARD...
  RALSTON...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER.

THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. IF 
YOU ARE IN THE PATH OF THIS TORNADO...TAKE COVER IMMEDIATELY.

&&

LAT...LON 4118 9586 4116 9588 4105 9587 4078 9622
      4083 9645 4140 9648 4140 9594 4134 9594
      4131 9589 4130 9589 4131 9593 4123 9591
      4121 9592 4119 9591
TIME...MOT...LOC 2202Z 213DEG 48KT 4092 9634

$$

MAYES
5 follow-up statements
000 
WWUS53 KOAX 232212
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
512 PM CDT MON MAR 23 2009

NEC025-055-153-155-232245-
/O.CON.KOAX.TO.W.0006.000000T0000Z-090323T2245Z/
DOUGLAS NE-SARPY NE-CASS NE-SAUNDERS NE-
512 PM CDT MON MAR 23 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR EASTERN
SAUNDERS...NORTHWESTERN CASS...SARPY AND DOUGLAS COUNTIES...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
A THUNDERSTORM THAT HAS PRODUCED A CONFIRMED TORNADO. THIS TORNADO 
WAS LOCATED NEAR SCHRAMM PARK STATE RECREATION AREA...OR 20 MILES 
SOUTHWEST OF OMAHA...MOVING NORTHEAST AT 55 MPH.

LOCATIONS NEAR THE PATH OF THE TORNADO 
INCLUDE...SPRINGFIELD...SOUTHWESTERN 
OMAHA...CHALCO...MILLARD...OMAHA... AND RALSTON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A 
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST 
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

&&

LAT...LON 4116 9588 4105 9587 4091 9615 4096 9645
      4140 9648 4140 9594 4134 9594 4131 9589
      4130 9589 4131 9593 4123 9591 4121 9592
      4119 9591 4118 9586
TIME...MOT...LOC 2212Z 213DEG 48KT 4103 9625

$$

MAYES
000 
WWUS53 KOAX 232220
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
520 PM CDT MON MAR 23 2009

NEC025-232230-
/O.CAN.KOAX.TO.W.0006.000000T0000Z-090323T2245Z/
CASS NE-
520 PM CDT MON MAR 23 2009

...THE TORNADO WARNING FOR NORTHWESTERN CASS COUNTY IS CANCELLED...

THE TORNADO HAS MOVED OUT OF THE AREA.

LAT...LON 4106 9598 4106 9607 4100 9620 4105 9632
      4102 9635 4103 9640 4139 9642 4140 9594
      4134 9594 4131 9589 4131 9593 4123 9591
      4121 9592 4119 9591 4118 9586
TIME...MOT...LOC 2220Z 212DEG 45KT 4113 9619

$$

NEC055-153-155-232245-
/O.CON.KOAX.TO.W.0006.000000T0000Z-090323T2245Z/
DOUGLAS NE-SARPY NE-SAUNDERS NE-
520 PM CDT MON MAR 23 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHEASTERN SAUNDERS...SARPY AND DOUGLAS COUNTIES...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
A THUNDERSTORM THAT HAS PRODUCED A CONFIRMED TORNADO. THIS TORNADO 
WAS LOCATED NEAR GRETNA...OR 14 MILES SOUTHWEST OF OMAHA...MOVING 
NORTHEAST AT 50 MPH.

LOCATIONS NEAR THE PATH OF THE TORNADO 
INCLUDE...CHALCO...MILLARD...BOYS TOWN...AND OMAHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND
TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF
YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4106 9598 4106 9607 4100 9620 4105 9632
      4102 9635 4103 9640 4139 9642 4140 9594
      4134 9594 4131 9589 4131 9593 4123 9591
      4121 9592 4119 9591 4118 9586
TIME...MOT...LOC 2220Z 212DEG 45KT 4113 9619

$$

MAYES
000 
WWUS53 KOAX 232227
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
527 PM CDT MON MAR 23 2009

NEC055-153-155-232245-
/O.CON.KOAX.TO.W.0006.000000T0000Z-090323T2245Z/
DOUGLAS NE-SARPY NE-SAUNDERS NE-
527 PM CDT MON MAR 23 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR EXTREME
EASTERN SAUNDERS...WESTERN SARPY AND DOUGLAS COUNTIES...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WERE TRACKING 
A THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES. THIS TORNADO 
WAS LOCATED NEAR SOUTHWESTERN OMAHA...MOVING NORTHEAST AT 50 MPH.

LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...OMAHA AND 
BENNINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4131 9589 4131 9593 4123 9591 4121 9592
      4119 9592 4104 9623 4114 9638 4139 9632
      4139 9594 4137 9594 4136 9595 4134 9594
TIME...MOT...LOC 2227Z 211DEG 44KT 4120 9614

$$

MAYES
000 
WWUS53 KOAX 232231
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
531 PM CDT MON MAR 23 2009

NEC155-232241-
/O.CAN.KOAX.TO.W.0006.000000T0000Z-090323T2245Z/
SAUNDERS NE-
531 PM CDT MON MAR 23 2009

...THE TORNADO WARNING FOR EXTREME EASTERN SAUNDERS COUNTY IS
CANCELLED...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4131 9593 4123 9591 4111 9619 4119 9634
      4139 9629 4139 9594 4137 9594 4136 9595
      4134 9594 4131 9589
TIME...MOT...LOC 2231Z 211DEG 44KT 4125 9611

$$

NEC055-153-232245-
/O.CON.KOAX.TO.W.0006.000000T0000Z-090323T2245Z/
DOUGLAS NE-SARPY NE-
531 PM CDT MON MAR 23 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHWESTERN SARPY AND DOUGLAS COUNTIES...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM WITH A HISTORY OF PRODUCING A TORNADO. THIS 
TORNADO WAS LOCATED NEAR WESTERN OMAHA...MOVING NORTHEAST AT 50 MPH.

LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...OMAHA...BENNINGTON 
AND MILLARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE 
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK 
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND 
TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF 
YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4131 9593 4123 9591 4111 9619 4119 9634
      4139 9629 4139 9594 4137 9594 4136 9595
      4134 9594 4131 9589
TIME...MOT...LOC 2231Z 211DEG 44KT 4125 9611

$$

MAYES
000 
WWUS53 KOAX 232244
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
544 PM CDT MON MAR 23 2009

NEC055-153-232254-
/O.EXP.KOAX.TO.W.0006.000000T0000Z-090323T2245Z/
DOUGLAS NE-SARPY NE-
544 PM CDT MON MAR 23 2009

...THE TORNADO WARNING FOR NORTHWESTERN SARPY AND DOUGLAS COUNTIES 
EXPIRES AT 545 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA. A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEAST DOUGLAS 
COUNTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT.

LAT...LON 4131 9593 4123 9591 4111 9619 4119 9634
      4139 9629 4139 9594 4137 9594 4136 9595
      4134 9594 4131 9589
TIME...MOT...LOC 2244Z 211DEG 44KT 4139 9600

$$

MAYES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Mar 23, 1:56 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 23, 1:56 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
156 PM CDT MON MAR 23 2009

.DISCUSSION...

STRONG GRADIENT WINDS ARE THE MAIN CONCERN BEFORE SEVERE WEATHER
BREAKS OUT ACROSS THE AREA MID-LATE AFTERNOON. WL CONTINUE THE HIGH
WIND WARNING AND WIND ADVISORY HEADLINES PREVIOUSLY IN EFFECT
UNTIL 00Z. 18Z SUBJECTIVE SFC ANALYSIS SHOWS 987MB LOW CENTERED OVER
KLBF WITH DRY LINE EXTENDING SWD INTO NRN OK. CU FIELD BEGINNING
TO BREAK OUT ALONG DRY LINE AND STORMS BEGINNING TO FIRE ACROSS
CNTRL NEB. WRMFNT ARCHES FROM THE LOW CENTER NORTH OF KORD TO NEAR
KOLU AND POINTS SEWD. ELEVATED CONVECTION APPEARS TO BE TRYING TO
DEVELOP NORTH OF THIS BOUNDARY. AIRMASS HAS YET TO DESTABILIZE
ACROSS CWA YET...BUT AS SUNSHINE BREAKS OUT FROM WEST TO EAST...IT
SHOULDNT TAKE MUCH TIME TO INCREASE MLCAPE VALUES. FAVORABLE 0-6KM
BULK SHEAR VALUES WOULD SUPPORT SUPERCELLS AND ANY STORMS THAT DO
DEVELOP WILL MOVE INTO 0-1KM SHEAR VALUES OF NEAR 35-40KTS WHICH
COULD AID IN A QUICK SPIN UP. OTHERWISE...STORMS FIRING ALONG THE
DRYLINE ARE LIKELY TO FORM INTO A SQUALL LINE AS THEY SHIFT EAST
THRU THE NIGHT.

SVR WX THREAT SHOULD SUBSIDE BY 03Z WITH THE LINE MOVING INTO CNTRL
IA AS THE SFC LOW MOVES INTO ERN SD. COLDER AIR WL PUSH IN BEHIND
THE SYSTEM AND ANY WRAP AROUND SHOULD TURN INTO LIGHT SNOW ACROSS
FAR NORTHEAST NEBRASKA. ONLY A DUSTING OF ACCUMULATION IS EXPECTED.
NORTHWEST TO WEST WINDS WL BE QUITE BREEZY TUESDAY.

SPLIT FLOW SETS UP BY THURSDAY WITH SOUTHERN STREAM MOVING A STRONG
CLOSED OFF LOW OVER THE FOUR CORNERS REGION WHILE NORTHERN STREAM
STAYS FAR TO OUR NORTH ALONG THE INTERNATIONAL BORDER. THIS SOUTHERN
STREAM SYSTEM LOOKS TO BRING A RETURN OF WINTER TO THE CNTRL PLAINS
THURSDAY NIGHT THRU SATURDAY. STRONG BAROCLINIC ZONE WL SET UP WITH
COLD AIR MASS STRETCHED OUT ACROSS THE FORECAST AREA THRU THE
DURATION OF THE EVENT. GOOD AGREEMENT IN PLACEMENT OF THIS SYSTEM
KEEPS FORECAST AREA IN DEFORMATION ZONE. STRONG SFC GRADIENT BEHIND
THE SYSTEM WOULD KEEP WINDS VERY STRONG THRU THE WEEKEND. HEAVY SNOW
IN COMBINATION WITH STRONG WINDS COULD MAKE FOR A VERY MESSY END OF
THE WEEK/BEGINNING OF THE WEEKEND. WL KEEP A CLOSE EYE ON THIS POSSIBLE
WINTER STORM EVENT.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THRU 24/18Z.

STRONG SOUTH WINDS WL CONTINUE ACROSS THE TAF SITES THRU EARLY
EVENING HOURS WITH MVFR CONDITIONS EXPECTED. SCATTERED TSTMS ARE
POSSIBLE THRU 03Z...SOME COULD BE SEVERE WITH VISIBILITIES LESS
THAN 2 MILES AT TIMES. AS THE STRONG STORM SYSTEM MOVES NEWD
OVERNIGHT...KOFK COULD SEE PCPN CHANGE TO LIGHT SNOW WITH
CONTINUED MVFR CIGS AROUND 12-18Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ015>018-030>034-
     042>045-050>053-066>068-090>093.

     HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR NEZ065-078-088-
     089.

IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079-080-090-091.

&&

GRIFFIS
Hazardous weather outlook, Mar 23, 11:31 AM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1131 AM CDT MON MAR 23 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-240000-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1131 AM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND WESTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
CENTRAL NEBRASKA...THEN MOVE INTO EASTERN NEBRASKA BY LATE
AFTERNOON...AND INTO WESTERN IOWA BY EARLY THIS EVENING.

THUNDERSTORMS SHOULD BEGIN TO IMPACT AREAS ALONG AND WEST OF A
LINE FROM WAYNE TO BEATRICE BY 3 PM...THE REMAINDER OF EASTERN
NEBRASKA BY 4 TO 6 PM...AND ACROSS WESTERN IOWA AFTER 6 PM. SEVERE
THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY HAZARDS...ALTHOUGH LOW LEVEL WIND SHEAR IS QUITE STRONG
RESULTING IN ISOLATED TORNADOES AS WELL.

A VERY STRONG AREA OF LOW PRESSURE ACROSS WEST CENTRAL NEBRASKA
WILL MOVE TO NORTHEAST NEBRASKA BY EARLY EVENING. FORECAST
SOUNDINGS INDICATE THAT A MID LEVEL CAP SHOULD SUFFICIENTLY WEAKEN
BY MID TO LATE AFTERNOON TO ALLOW SEVERE THUNDERSTORM DEVELOPMENT.
DISCRETE CELLS MAY INITIALLY DEVELOP...BUT MERGING INTO A SQUALL
LINE THAT DEVELOPS SOUTHWARD INTO THE SOUTHERN PLAINS AS THE DRY
LINE SWEEPS EASTWARD THROUGH THE AREA.

IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...STRONG SOUTH OR
SOUTHEAST WINDS WILL PREVAIL OVER THE AREA TODAY...WITH GUSTS OF
45 TO 60 MPH EXPECTED. THUS...A WIND ADVISORY REMAINS IN EFFECT
FOR MUCH OF THE REGION. IN ADDITION...A HIGH WIND WARNING IS IN
EFFECT FOR PORTIONS OF SOUTHEAST NEBRASKA. WINDS SHOULD DECREASE
OVER THE AREA THIS EVENING...AND THE SEVERE WEATHER THREAT SHOULD
SHIFT SOUTH AND EAST OUT OF THE REGION BY MIDNIGHT AND BEYOND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STORM SYSTEM IS FORECAST TO DEVELOP OVER THE PLAINS LATE
THIS WEEK INTO SATURDAY. CURRENT INDICATIONS ARE THAT THIS SYSTEM
WILL TRACK FARTHER SOUTH THAN THE ONE AFFECTING THE REGION
TODAY...THUS PUTTING MORE OF THE AREA AT RISK FOR ACCUMULATING
SNOW. AS USUAL...LOCATIONS THAT WILL RECEIVE SNOW...AND EXACT
AMOUNTS...WILL DEPEND HEAVILY ON THE TRACK OF THIS STORM SYSTEM.
STAY TUNED TO LATER FORECASTS ON THIS DEVELOPING WINTER STORM
LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL MOSTLY LIKELY BE NEEDED FROM MID
AFTERNOON INTO MID EVENING...INITIALLY ACROSS EASTERN
NEBRASKA...AND EVENTUALLY ACROSS WESTERN IOWA.

DEWALD

In the hours before

Local storm report, Mar 23, 4:22 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
422 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 S BRAINARD            41.17N 97.00W
03/23/2009  M0.88 INCH       BUTLER             NE   EMERGENCY MNGR

0407 PM     HAIL             DAVID CITY              41.25N 97.13W
03/23/2009  M0.75 INCH       BUTLER             NE   EMERGENCY MNGR

&&

DFOBERT
Local storm report, Mar 23, 4:27 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
427 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             1 S CORTLAND            40.49N 96.71W
03/23/2009  M1.75 INCH       GAGE               NE   LAW ENFORCEMENT

&&

BG
Local storm report, Mar 23, 4:32 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
432 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             2 SW LINCOLN            40.80N 96.72W
03/23/2009  E0.88 INCH       LANCASTER          NE   AMATEUR RADIO

&&

BG
Local storm report, Mar 23, 4:35 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
435 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     1 S CLATONIA            40.45N 96.85W
03/23/2009                   GAGE               NE   EMERGENCY MNGR

            WIND DAMAGE TO METAL OUTBUILDING

&&

BG
Local storm report, Mar 23, 4:45 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
445 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             2 E LINCOLN             40.82N 96.65W
03/23/2009  M1.00 INCH       LANCASTER          NE   TRAINED SPOTTER

&&

DFOBERT
Local storm report, Mar 23, 4:58 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
458 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     6 S LINCOLN             40.73N 96.69W
03/23/2009                   LANCASTER          NE   TRAINED SPOTTER

            ROOF BLOWN OFF BARN...POLES AND TREES ALSO DOWN.

&&

DFOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 1:38 AM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce39 min
Mar 23, 11:01 AM CDTHigh Wind WarningOAXGage, Jefferson, Saline, Seward8 hr
Mar 23, 2:13 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Pierce47 min
Mar 23, 2:44 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone46 min
Mar 23, 2:55 PM CDTSevere Thunderstorm WarningOAXMadison, Platte, Stanton50 min
Mar 23, 3:16 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte44 min
Mar 23, 3:26 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox49 min
Mar 23, 3:27 PM CDTTornado WarningOAXButler, Colfax, Platte33 min
Mar 23, 3:30 PM CDTTornado WarningOAXSaline, Seward36 min
Mar 23, 3:34 PM CDTSevere Thunderstorm WarningOAXSaline, Seward42 min
Mar 23, 3:57 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Lancaster48 min
Mar 23, 3:59 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Saunders46 min
Mar 23, 4:04 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward41 min
Mar 23, 4:12 PM CDTTornado WarningOAXGage, Lancaster48 min
Mar 23, 4:14 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce, Stanton, Wayne46 min
Mar 23, 4:30 PM CDTTornado WarningOAXLancaster, Saunders30 min
Mar 23, 4:33 PM CDTTornado WarningOAXCass, Lancaster, Otoe42 min
Mar 23, 4:45 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge45 min
Mar 23, 4:52 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Saunders, Washington53 min
Mar 23, 5:13 PM CDTSevere Thunderstorm WarningOAXLancaster32 min
Mar 23, 5:27 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe33 min
Mar 23, 5:35 PM CDTTornado WarningOAXDouglas, Washington55 min
Mar 23, 5:43 PM CDTSevere Thunderstorm WarningOAXThurston17 min
Mar 23, 5:48 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy, Saunders32 min
Mar 23, 6:01 PM CDTSevere Thunderstorm WarningOAXRichardson59 min
Mar 23, 6:31 PM CDTSevere Thunderstorm WarningOAXPawnee, Richardson30 min
Mar 23, 6:39 PM CDTSevere Thunderstorm WarningOAXCass66 min
Mar 23, 6:58 PM CDTSevere Thunderstorm WarningOAXRichardson32 min

Nearby

Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.